August 2009 Mayo Clinic Health Letter Highlights Herbal Supplements, Groin Rashes and Hand Arthritis

August 13, 2009
Mayo Clinic
PRNewswire-USNewswire

Natural doesn’t always mean safe when it comes to herbal supplements, according to the August issue of Mayo Clinic Health Letter.

When used properly, many herbal supplements may be safe and possibly beneficial to health. However, a few supplements can cause life-threatening problems or dangerous interactions with medications.

Mayo Clinic Health Letter covers some of the known interactions between herbal supplements and medications:

St. John’s wort: This supplement can greatly increase or decrease the potency of many medications and cause serious side effects. Patients who take antidepressants, anti-blood-clotting drugs, certain asthma drugs, immune-suppressing medications or steroids should probably avoid St. John’s wort.

S-adenosylmethionine (SAM-e): This can cause serious side effects when taken with antidepressant medications that affect serotonin.

Garlic, ginseng, ginger and feverfew: Patients who take anti-clotting medications such as aspirin, warfarin (Coumadin) and clopidogrel (Plavix) should avoid these supplements. They may increase the risk of bleeding. Supplements chondroitin and glucosamine also may interfere with warfarin. More…

PainCareMD